Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

GPs urged to be cautious about prescribing ritalin by gold-standard review

GPs should be cautious about prescribing the drug ritalin for ADHD, according to the authors of a new Cochrane review.

The researchers said it was still not clear whether ritalin - or methylphenidate - helps to reduce symptoms of the disorder, despite a lot of research into its effects, while some evidence showed it was linked with sleeplessness and loss of appetite.

The meta-analysis included data from 185 randomised controlled trials involving more than 12,000 children or adolescents with symptoms of ADHD (Attention Deficit Hyperactivity Disorder).

It showed methylphenidate led to modest improvements in ADHD symptoms and general behaviour reported by teachers, and quality of life as reported by parents, while children were more likely to experience sleep problems and loss of appetite when taking the drug.

However, the researchers said the quality of the trials was ‘very low’, with a ‘serious’ risk of bias, a lack of full reporting of outcomes and large variation in the results between different trials.

As a result, the review concluded that the benefits of methylphenidate were uncertain – while its harms could be more common than has been reported.

Co-author Camilla Groth, from Herlev University Hospital in Denmark, said: ‘This review shows very limited quality evidence for the effects of methylphenidate on children and adolescents with ADHD. Some might benefit, but we still don’t know which patients will do so.

‘Clinicians prescribing methylphenidate must take account of the poor quality of the evidence, monitor treatment carefully, and weigh up the benefits and adverse effects.’

Cochrane Database of Systematic Reviews 2015; available online 25 November

Readers' comments (5)

  • As far as I know GPs rarely if ever initiate ritalin - it is generally on consultant recommendation. Not sure how we are expected to respond to this.

    Unsuitable or offensive? Report this comment

  • Good reason to stop agreeing to shared care arrangements and ask CAMHS/CMHT to sort it out themselves.
    It`s high time we GP`s STOPPED doing unpaid work

    Unsuitable or offensive? Report this comment

  • Peter Swinyard

    When I started as GP the addictive drug of choice in Swindon was speed. Now we feed it to the children. My practice declined the shared care LES despite the cash attached. Always felt the evidence was wobbly

    Unsuitable or offensive? Report this comment

  • Supported by NICE. Ho hum.

    Unsuitable or offensive? Report this comment

  • These very valid concerns regarding "inappropriate - inadequate" clinical efficacy and safety analysis in psycholeptic, prescription drugs are comprehensively analysed and the long term, adverse outcomes, ( physical and psycho-social ) are discussed objectively and with profound concern by Professor Peter Gotzsche, - Consultant in Internal Medicine, Professor in the study of clinical trial design, and founder of the Nordic Cochrane Centre.
    I find this work comprehensively referenced, and intensely troubling to read and re-read, including selected citations.

    The evidence for psychotropic "medication" induced: (-aka Iatrogenic ) "Bipolar Disorder" spares neither alleged ADHD "medication" nor the use of SSRI's in Children (and adults.)
    I have not found any scientifically convincing contra-arguement in the world literature this year,, only howls of protest. Those who howl loudest do seem to have the longest declaration of interest lists?

    Ref. Dangerous Psychiatry and Organised Denial. Peter C Gotzsche. Copenhagen. 2015.

    Please also re-visit BMJ September 2015 re-analysis of Study 329
    ----- "neither effective or safe". ( re SSRI trial.)

    Unsuitable or offensive? Report this comment

Have your say

IMPORTANT: On Wednesday 7 December 2016, we implemented a new log in system, and if you have not updated your details you may experience difficulties logging in. Update your details here. Only GMC-registered doctors are able to comment on this site.